Ivory wave, a new legal high that seems to be replacing the
banned substance mephedrone or "miaow miaow", has already been implicated in deaths and illness across the UK, warns a critical care paramedic.
Mephedrone was banned in England, when it was reclassified
as a class B drug in April 2010.
The new drug in circulation is "ivory wave," also known as
"purple wave," "ivory coast,"
or "vanilla sky." And its use has already been implicated in hospital
admissions and deaths in various parts of England, says the author.
Ivory wave is usually sold online as bath salts in packets
of between 200 and 500 mg, for Ł15 a pop. It can be snorted or swallowed.
"Whether or not this drug in fact contains illegal
ingredients is as yet unclear," writes the author from the Southeast Coast
Ambulance Service. "The drug's effects are concerning, however, and have been seen
in patients in Lothian, Cumbria, Dorset and Essex."
The author describes in detail a case of ivory wave
intoxication in a bid to raise awareness of a "drug which seems to be rapidly
gaining popularity, " he says.
The case in question was a young man who had been detained
in a police custody suite where he complained of sudden rapid heartbeat and
chest pain. He was extremely agitated and anxious, hallucinating, and subject
to involuntary facial contortions.
He was breathing very rapidly and had high blood pressure.
He was given a drug normally used to treat episodes of angina and an
anti-anxiety drug, in the belief that he had snorted coke.
This calmed him down, after which he admitted that he had
snorted 2 g of ivory wave earlier that day.
Ivory wave can contain the stimulant
methylenedioxypyrovalerone (MDPV) and the anaesthetic lignocaine, analysis has
shown. But there doesn't seem to be any "set" recipe, says the author, so it
can vary enormously in content. MDPV can have effects in doses as low as 5 mg.
Ivory wave's reported effects include initial euphoria, with
other symptoms occurring up to a day after using, and lasting as long as a
These include overstimulation of the nervous and
cardiovascular systems, resulting in acute paranoid psychosis, with extreme
agitation, insomnia, dizziness, hyperthermia, and fitting, chest pains and
variations in blood pressure that can damage the kidneys.
In some cases, the resulting agitation and paranoia have
prompted patients to assault hospital staff, writes the author.
"It seems quite plausible that this drug could be the
'next mephedone'," suggests the author. "Reports reveal that its popularity has
been [growing] and its use spreading across the UK in recent months."